Illinois, 2003

Tornadoes and Hail in Illinois, May 14, 2003

May 14, 2003 · NWS ILX · 18 events in 14 counties and zones

10 hail, 7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 1:15 PM CST, 51 minutes earlier.

Area forecast discussion, May 14, 1:15 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 14 2003

CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP
EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND.

COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM
FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE
NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING.
COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE
SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER.  EVEN SO...LAPSE
RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF
THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE
EVERYWHERE FOR THE AFTERNOON.

NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN
SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT
INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP
PRECIP SOUTH OF THE CWA.  GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF
MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE
ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL
MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL
BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH
CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT
POPS TO THE FAR SOUTHEAST FOR SUNDAY.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS.

.ILX...NONE.

BARKER
Hazardous weather outlook, May 14, 10:45 AM CST, 3 hours 21 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO
CHAMPAIGN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

SMITH

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
May 14, 2:06 PM CST
Where
Stark County, 5 mi W of Bradford
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
41.183, -89.767

Hail, Marshall

When
May 14, 2:34 PM CST to 2:37 PM CST
Where
Marshall County, 3 mi S of Lacon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.967, -89.400

Hail, Peoria

When
May 14, 3:11 PM CST
Where
Peoria County, Mossville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -89.567

Hail, Tazewell

When
May 14, 3:45 PM CST
Where
Tazewell County, Groveland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -89.533

Tornado, McLean

When
May 14, 5:08 PM CST
Where
McLean County, 2 mi E of Le Roy
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -88.733

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
May 14, 5:12 PM CST
Where
Champaign County, 1 mi NE of Rantoul
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -88.133

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, De Witt

When
May 14, 5:30 PM CST
Where
De Witt County, Wapella
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -88.967

Tornado, Champaign

When
May 14, 5:45 PM CST
Where
Champaign County, 5 mi ESE of St Joseph
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -87.950

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
May 14, 6:14 PM CST
Where
Champaign County, Broadlands
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -88.000

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Vermilion

When
May 14, 6:19 PM CST
Where
Vermilion County, Oakwood
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -87.783

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Piatt

When
May 14, 6:28 PM CST
Where
Piatt County, 5 mi N of Monticello
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -88.567

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Vermilion

When
May 14, 6:40 PM CST
Where
Vermilion County, 3 mi W of Ridge Farm
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -87.700

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Fulton

When
May 14, 6:59 PM CST to 7:09 PM CST
Where
Fulton County, 1 mi N of Cuba
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -90.200

Hail, Coles

When
May 14, 8:35 PM CST to 9:05 PM CST
Where
Coles County, 1 mi W of Charleston
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.200

Several rounds of hail fell between Charleston and Ashmore. The stones ranged in size from three quarters of an inch to 2 inches in diameter.

Hail, Clark

When
May 14, 9:30 PM CST to 9:45 PM CST
Where
Clark County, 1 mi N of Casey
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -87.983

Hail, Effingham

When
May 14, 10:06 PM CST
Where
Effingham County, Shumway
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -88.650

Thunderstorm Wind, Effingham

When
May 14, 10:25 PM CST
Where
Effingham County, Effingham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -88.533

Several power lines were blown down.

Hail, Crawford

When
May 14, 10:35 PM CST to 10:40 PM CST
Where
Crawford County, Annapolis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -87.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354958, 5354959, 5354961, 5354960, 5354962, 5354963, 5354965, 5354964, 5354966, 5354967, 5354969, 5354968, 5354970, 5355062, 5355063, 5355064, 5355065, 5355066.